Texas, 2018Hail and Damaging Winds in Texas, May 14, 2018
May 14, 2018 · NWS AMA · 9 events in 4 counties and zones
A complex of multi-cell thunderstorms developed in the southeastern Texas Panhandle and moved east eventually forming a line of thunderstorms. SBCAPE of near 4000 J/kg along with wind shear of around 30 kts supported thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of multi-cell thunderstorms developed in the southeastern Texas Panhandle and moved east eventually forming a line of thunderstorms. SBCAPE of near 4000 J/kg along with wind shear of around 30 kts supported thunderstorm development. The aforementioned region of the TX Panhandle was out ahead of a southward moving surface front with good instability out ahead of the surface boundary. Large hail up to golf balls were initially reported with the cellular storms before damaging wind gusts and even roof damage to a church was reported in the far southeastern Texas Panhandle along a damaging line of storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 14, 3:08 PM CST, 22 minutes earlier.
Area forecast discussion, May 14, 3:08 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
408 PM CDT Mon May 14 2018
.DISCUSSION...
Persistent Rex Block begins to break down early Tuesday as next
Pacific shortwave trof draws closer to southern California. This
should lead to mid-level flow trending from southwest to near-
zonal by late Tuesday, with strength of flow becoming light to
moderate. Rising 500 mb heights on Wednesday over the Rockies
causes flow to become northwest over Texas and Oklahoma Panhandles
by Wednesday afternoon. Rockies ridge passes forecast area late
Wednesday night and Thursday morning, with light to moderate
southwest flow resuming. Next digging trof reaches Great Basin
Thursday night, leading to strengthening southwest flow over
Panhandles by early Friday, with southwest flow aloft expected to
continue through the weekend.
At the surface, cold front advancing southward in overtaking dryline.
Southeast Texas Panhandle ahead of dryline remains ripe for severe
thunderstorms this evening. Fairly rich and deep moisture
pooling behind cold front will keep CAPE values much higher than
in a typical post-dryline environment. Convective Inhibition is
forecast to suppress thunderstorm development over much of the
area this evening, but will monitor trends and developments.
Models not in complete agreement regarding positions of frontal
boundary and dryline. After some retreat of frontal boundary
this evening and overnight, this boundary may push through
northwest two-thirds of forecast area by Tuesday morning, with it
perhaps stalling across the southeast Texas Panhandle Tuesday
afternoon and evening. Pops remain highest in east Tuesday
afternoon and evening due to possible stalled front.
Models diverge on details, but idea of robust moisture return over
at least the eastern half of the Panhandles Wednesday and
Wednesday night. Chances for thunderstorms will remain in mainly
eastern sections Wednesday through Saturday. By Saturday night,
increasing moist low-level flow expected to lead to greater
occurrence of nocturnal thunderstorms also through end of the
forecast, with eastern sections continuing to be favored. 03
Cockrell
&&
.FIRE WEATHER...
Elevated fire weather conditions will continue across the far
western Texas Panhandle this afternoon through this evening.
Continued chances for showers and thunderstorms Tuesday and
beyond should help to mitigate widespread fire weather concerns.
Depending upon how much, if any rain falls, elevated fire weather
conditions may develop across portions of the Panhandles Friday.
03
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 58 80 57 85 60 / 20 30 40 20 20
Beaver OK 59 78 58 84 61 / 30 20 50 30 30
Boise City OK 51 72 53 83 56 / 20 20 40 20 20
Borger TX 59 80 61 85 63 / 30 30 40 20 20
Boys Ranch TX 57 79 57 87 60 / 20 20 40 20 20
Canyon TX 59 82 57 87 61 / 20 30 40 20 20
Clarendon TX 61 83 61 85 62 / 30 30 40 20 30
Dalhart TX 56 75 54 85 56 / 10 30 40 20 20
Guymon OK 55 75 57 84 60 / 20 20 40 30 30
Hereford TX 57 81 57 87 60 / 10 20 30 20 20
Lipscomb TX 61 77 58 85 62 / 40 30 50 30 30
Pampa TX 57 78 58 82 60 / 30 30 40 30 30
Shamrock TX 63 83 62 84 63 / 40 30 50 30 30
Wellington TX 63 85 62 86 64 / 40 40 50 30 30
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
89/03
Hazardous weather outlook, May 14, 2:47 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
347 PM CDT Mon May 14 2018
OKZ001>003-TXZ001>020-317-151100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
347 PM CDT Mon May 14 2018
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Through Tonight.
Isolated to scattered thunderstorms are expected. Some thunderstorms
over the southeastern Texas Panhandle may become strong to severe
through this evening with damaging thunderstorm winds and large
hail.
Elevated fire weather conditions will continue across the far
western Texas Panhandle this afternoon through this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible Tuesday through Sunday across
most of the Texas and Oklahoma Panhandles. If storms develop,
they will have the potential to become strong to marginally
severe, with damaging winds and hail the primary hazards. Some
thunderstorms Tuesday evening may produce heavy rains, leading to
localized flooding or flash flooding.
Elevated fire weather conditions may develop across portions of
the Panhandles Friday.
.SPOTTER INFORMATION STATEMENT...
Emergency managers and spotter groups should be ready for possible
activation through this evening.
Area fire managers and emergency officials should be alert for
elevated fire weather conditions through this evening, and again Friday.
Cockrell
In the hours before
Special weather statement, May 14, 2:26 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
326 PM CDT MON MAY 14 2018
TXZ019-142130-
Donley TX-
326 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONLEY COUNTY UNTIL 430
PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Brice, or 12 miles south of Clarendon, moving
northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Clarendon, Hedley and Lelia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3502 10082 3507 10054 3475 10054 3475 10105
TIME...MOT...LOC 2026Z 227DEG 37KT 3477 10084
LG
Special weather statement, May 14, 2:40 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
340 PM CDT MON MAY 14 2018
TXZ010-014-015-019-020-142145-
Hemphill TX-Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
340 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...EASTERN GRAY...WESTERN
COLLINGSWORTH...SOUTHERN HEMPHILL AND DONLEY COUNTIES UNTIL 445 PM
CDT...
At 339 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Mclean to 8 miles southeast of
Alanreed to 5 miles south of Lelia Lake. Movement was northeast at 40
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Clarendon, Shamrock, Briscoe, Wheeler, Mclean, Hedley, Lutie, Lelia
Lake, New Mobeetie, Twitty, Allison, Lela, Quail, Samnorwood,
Kellerville, Dozier, Alanreed, Greenbelt Lake and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3534 10069 3562 10058 3562 10054 3572 10054
3586 10049 3590 10000 3540 10000 3475 10033
3475 10109
TIME...MOT...LOC 2039Z 204DEG 37KT 3530 10062 3511 10066 3482 10080
LGSpecial weather statement, May 14, 3:16 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
416 PM CDT MON MAY 14 2018
TXZ019-142145-
Donley TX-
416 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DONLEY COUNTY UNTIL 445
PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lelia Lake, or 8 miles southeast of Clarendon, moving northeast at 15
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hedley and Lelia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3484 10095 3510 10069 3498 10054 3475 10054
3475 10080
TIME...MOT...LOC 2116Z 219DEG 12KT 3485 10079
LGHail, Wheeler
- When
- May 14, 3:30 PM CST
- Where
- Wheeler County, 0.69 mi S of Wheeler
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.440, -100.270
Late report of dime to quarter sized hail, with up to half an inch of rain measured. Time of report estimated from radar.
Hail, Donley
- When
- May 14, 3:50 PM CST
- Where
- Donley County, 0.57 mi E of Hedley
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.870, -100.660
Hail, Gray
- When
- May 14, 4:08 PM CST
- Where
- Gray County, 0.69 mi S of Mc Lean
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.220, -100.600
Hail, Donley
- When
- May 14, 4:15 PM CST
- Where
- Donley County, 2.68 mi SW of Giles
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.790, -100.560
Hail, Collingsworth
- When
- May 14, 4:55 PM CST
- Where
- Collingsworth County, Dodson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.770, -100.020
Late report of quarter sized hail. Time estimated by radar.
Hail, Collingsworth
- When
- May 14, 5:17 PM CST
- Where
- Collingsworth County, 1.13 mi E of Wellington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.850, -100.200
Hail, Collingsworth
- When
- May 14, 5:25 PM CST
- Where
- Collingsworth County, 4.54 mi E of Wellington
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.850, -100.140
Thunderstorm Wind, Collingsworth
- When
- May 14, 5:35 PM CST
- Where
- Collingsworth County, 0.57 mi E of Dozier
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.080, -100.340
Part of a roof blown off a church building.
Thunderstorm Wind, Collingsworth
- When
- May 14, 5:39 PM CST
- Where
- Collingsworth County, 2.26 mi W of Dozier
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.080, -100.390
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 14, 20181 death · 1 injured · 1 event
- Hail and Damaging Winds in Virginia, May 14, 2018$72,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Virginia, May 14, 20181.75 in hail · 51 events
- Flash Flooding and Hail in Texas, May 14 to 17, 20182 in hail · 47 events
- Hail and Damaging Winds in Oklahoma, May 14, 2018$24,000 · 2.75 in hail · 27 events
- Hail and Damaging Winds in West Virginia, May 14 to 15, 2018$37,000 · 1.75 in hail · 13 events
- Hail in Kansas, May 14, 20182.5 in hail · 31 events
- Hail and Damaging Winds in Texas, May 14, 2018$30,000 · 1 in hail · 8 events
- Flood and Hail in Ohio, May 14, 2018$21,000 · 1 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 14, 201824 events
- Lightning Strike in Wisconsin, May 14, 2018$30,000 · 1 event
- Hail and Damaging Winds in Indiana, May 14, 20181.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755656, 755657, 755658, 755659, 755660, 755661, 755662, 755663, 755664.